Alert archive / Alabama / Tornado Warnings in 2003
Tornado Warning 12, NWS Huntsville, AL
NWS Huntsville, AL issued this tornado warning at Mar 19, 2003, 12:37 PM CST for DeKalb County, Jackson County, Alabama. It was in force for 38 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Mar 19, 2003, 12:37 PM CST (18:37 UTC)
- Expired
- Mar 19, 2003, 1:15 PM CST
- In force
- 38 min
- Issued by
- NWS Huntsville, AL
- Area
- Counties, with a storm outline in the text
Counties DeKalb County, AL, Jackson County, AL
The radar
The Northeast Alabama radar (KHTX), 43 km from the middle of the area, began a volume at 18:38 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Mar 19, 11:30 AM CST | Tornado Watch | SPC | 7 hr |
The nearest sounding before it
Birmingham, AL (KBMX), launched 12:00Z, 6.6 hours before the alert went out and 175 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 246 J/kg
- Mixed-layer CIN
- -7 J/kg
- Mixed-layer LCL
- 573 m above ground
- 0-6 km bulk shear
- 69 kt
- 0-1 km storm-relative helicity
- 530 m²/s²
- 0-3 km storm-relative helicity
- 779 m²/s²
- Significant tornado parameter
- 1.0
- Supercell composite
- 3.8
The text
As transmitted, in the capitals the NWS used until 2016.
354 WFUS54 KHUN 191837 TORHUN ALC049-071-191915- BULLETIN - EAS ACTIVATION REQUESTED TORNADO WARNING NATIONAL WEATHER SERVICE HUNTSVILLE AL 1234 PM CST WED MAR 19 2003 THE NATIONAL WEATHER SERVICE IN HUNTSVILLE HAS ISSUED A * TORNADO WARNING FOR... WESTERN DEKALB COUNTY IN NORTHEAST ALABAMA JACKSON COUNTY IN NORTHEAST ALABAMA * UNTIL 115 PM CST * AT 1228 PM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR STRONGLY INDICATED 2 POSSIBLE TORNADOES. THE FIRST WAS ALONG THE JACKSON DEKALB COUNTY LINE NEAR LANGSTON. A SECOND POSSIBLE TORNADO WAS LOCATED JUST EAST OF ALBERTVILLE OR NEAR CROSSVILLE. BOTH STORMS ARE NORTH NORTHEAST AT 50 MPH. * LOCATIONS NEAR THE PATH OF THIS TORNADO INCLUDE...GROVE OAK AND BUCKS POCKET STATE PARK...AND SECTION. MOTORISTS SHOULD SEEK SHELTER IN A STURDY STRUCTURE. AS A LAST RESORT...LIE FLAT IN A DITCH...OR DEPRESSION. COVER YOUR HEAD WITH YOUR HANDS. HIGHWAY OVERPASSES ARE NOT SAFE A TORNADO WATCH REMAINS IN EFFECT UNTIL 600 PM CST WEDNESDAY EVENING FOR NORTHEAST ALABAMA. LAT...LON 3444 8610 3437 8604 3473 8554 3490 8575 $$ JDG/AB/JB
What forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Huntsville, AL wrote its last area forecast discussion before this tornado warning went out at Mar 19, 11:45 AM CST, 52 minutes earlier.
Area forecast discussion, Mar 19, 11:45 AM CST, 52 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE HUNTSVILLE AL 1145 AM CST WED MAR 19 2003 WILL DO A QUICK UPDATE TO INCLUDE NEW TORNADO WATCH FOR EXTREME NORTHERN ALABAMA COUNTIES OF MARSHALL...JACKSON AND DEKALB FOR THE HUNTSVILLE CWA. STORMS ARE NOW GETTING STRONGER DUE TO AFTERNOON HEATING AND STRONG UPPER/LOWER LEVEL DYNAMICS OVER ALABAMA. WILL KEEP LOW POPS IN FCST FOR 1ST PERIOD FOR WRN COUNTIES FOR AFTERNOON TSRA. ZONES OUT BY NOON. .HUN...TORNADO WATCH FOR DEKALB...JACKSON...MARSHALL COUNTIES TILL 6 PM. SHUMWAY
Hazardous weather outlook, Mar 19, 12:06 PM CST, 31 minutes before
ALZ001>010-016-200300- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE HUNTSVILLE AL 1206 PM CST WED MAR 19 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH ALABAMA. .DAY ONE...(THIS AFTERNOON AND TONIGHT)... TORNADO WATCH FOR THE FOLLOWING NORTHERN ALABAMA COUNTIES UNTIL 6 PM... MARSHALL...DEKALB...AND JACKSON. VERY STRONG UPPER LEVEL WINDS WILL COMBINE WITH AN UNSTABLE ATMOSPHERE TO PRODUCE THE CHANCE OF SEVERE THUNDERSTORMS WITH ISOLATED TORNADOES POSSIBLE. THE THREAT OF SEVERE WEATHER WILL END BETWEEN 2 AND 3 PM OVER THE WATCH AREA. .DAYS TWO THROUGH SEVEN...(THURSDAY THROUGH TUESDAY)... THERE IS A SLIGHT CHANCE OF SEVERE WEATHER ON THURSDAY MAINLY OVER EXTREME NORTHEAST ALABAMA. ANY THUNDERSTORMS THAT DO DEVELOP IN THIS AREA WILL HAVE THE POTENTIAL TO PRODUCE DAMAGING WINDS AND LARGE HAIL. THE REMAINDER OF THE PERIOD SHOULD BE MAINLY DRY AND SEASONABLE WITH JUST A LOW CHANCE OF RAIN ON MONDAY. .SPOTTER CALL TO ACTION STATEMENT... REPORT ANY SEVERE WEATHER TO YOUR LOCAL LAW ENFORCEMENT OFFICIALS OR THE NATIONAL WEATHER SERVICE. SHUMWAY
In the hours before
Special weather statement, Mar 19, 9:37 AM CST, 3 hours before
ALZ006-008>010-191730- SIGNIFICANT WEATHER ALERT NATIONAL WEATHER SERVICE HUNTSVILLE AL 937 AM CST WED MAR 19 2003 ...STRONG THUNDERSTORMS MOVING THROUGH NORTHEAST ALABAMA... A LINE OF STRONG THUNDERSTORMS WILL MOVE EAST OVER THE AREA THROUGH NOONTIME. ISOLATED CELLS WITHIN THIS LINE HAVE THE POTENTIAL TO PRODUCE TORNADOES...DAMAGING WINDS...AND HAIL. THERE WERE SEVERAL REPORTS OF FUNNEL CLOUDS AND HAIL IN MADISON COUNTY BETWEEN 830 AM AND 930 AM. STAY TUNED TO YOUR WEATHER RADIO OR OTHER MEDIA FOR UPDATES AND POSSIBLE WARNINGS. SCHAUB
Special weather statement, Mar 19, 9:52 AM CST, 2 hours 45 minutes before
ALZ007-016-191730- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE HUNTSVILLE AL 952 AM CST WED MAR 19 2003 ...TORNADO WATCH CONTINUES UNTIL NOONTIME FOR MADISON...JACKSON... DE KALB...AND MARSHALL COUNTIES... ...TORNADO WATCH CANCELED FOR MORGAN AND CULLMAN COUNTIES... A LINE OF STRONG THUNDERSTORMS...THAT PROMPTED A TORNADO WATCH FOR MUCH OF NORTHEAST ALABAMA...HAS MOVED EAST OF MORGAN AND MARSHALL COUNTIES. THEREFORE...THE WATCH IS CANCELED FOR THOSE COUNTIES. THE TORNADO WATCH REMAINS IN EFFECT UNTIL NOONTIME FOR MADISON...JACKSON...DE KALB...AND MARSHALL COUNTIES. SCHAUB
Local storm report, Mar 19, 11:36 AM CST, 1 hour 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
1136 AM CST WED MAR 19 2003
TIME(CST) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0500 AM 2W SCOTTSBORO AL 60 MPH NON-TSTM WIND
03/19/03 JACKSON TWO RADIO TOWERS BLOWN
DOWN ON JULY MOUNTAIN.
REPORTED BY SKYWARN
SPOTTER.
0755 AM DECATUR AL 60 MPH NON-TSTM WIND
03/19/03 MORGAN TWO TREES BLOWN DOWN.
REPORTED BY LOCAL
NEWSPAPER.
0910 AM HUNTSVILLE AL 0.75 IN HAIL
03/19/03 MADISON DIME SIZE HAIL REPORTED
BY EMERGENCY MANAGEMENT.
0915 AM HAZEL GREEN AL WIND DAMAGE
03/19/03 MADISON A MOBILE HOME
OVERTURNED. REPORTED BY
CHANNEL 48 TO NWS.
0915 AM 2N TONEY AL TORNADO
03/19/03 MADISON F0 TORNADO. FEW TREES
DOWN AND TWISTED.
SURVEYED BY NWS.
0920 AM 2NW HAZEL GREEN AL WIND DAMAGE
03/19/03 MADISON A LARGE STREET SIGN AND
POWER LINES DOWN.
REPORTED BY NWS
EMPLOYEE.
0945 AM 1W SCOTTSBORO AL WIND DAMAGE
03/19/03 JACKSON LARGE CEL PHONE TOWER
BLOWN DOWN. REPORTED BY
EMERGENCY MANAGEMENT.
0955 AM CLAYSVILLE AL WIND DAMAGE
03/19/03 MARSHALL LARGE TREE AND SMALL
LIMBS DOWN. REPORTED BY
EMERGENCY MANAGEMENT.
1040 AM NEW MARKET AL 0.75 IN HAIL
03/19/03 MADISON DIME SIZE HAIL REPORTED
BY SKYWARN SPOTTER.
1050 AM 5NE HUNTSVILLE AL 0.75 IN HAIL
03/19/03 MADISON DIME SIZE HAIL AT BUCK
HORN HIGH SCHOOL.
REPORTED BY CHANNEL 48.
1100 AM PRINCETON AL 0.75 IN HAIL
03/19/03 JACKSON DIME SIZE HAIL REPORTED
BY CHANNEL 48.
1110 AM NEW MARKET AL 0.88 IN HAIL
03/19/03 MADISON NICKEL SIZE HAIL REPORTED
BY CHANNEL 48.Local storm report, Mar 19, 11:37 AM CST, 1 hour before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
1137 AM CST WED MAR 19 2003
TIME(CST) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0500 AM 2W SCOTTSBORO AL 60 MPH NON-TSTM WIND
03/19/03 JACKSON TWO RADIO TOWERS BLOWN
DOWN ON JULY MOUNTAIN.
REPORTED BY SKYWARN
SPOTTER.
0755 AM DECATUR AL 60 MPH NON-TSTM WIND
03/19/03 MORGAN TWO TREES BLOWN DOWN.
REPORTED BY LOCAL
NEWSPAPER.
0910 AM HUNTSVILLE AL 0.75 IN HAIL
03/19/03 MADISON DIME SIZE HAIL REPORTED
BY EMERGENCY MANAGEMENT.
0915 AM HAZEL GREEN AL WIND DAMAGE
03/19/03 MADISON A MOBILE HOME
OVERTURNED. REPORTED BY
CHANNEL 48 TO NWS.
0915 AM 2N TONEY AL TORNADO
03/19/03 MADISON F0 TORNADO. FEW TREES
DOWN AND TWISTED.
SURVEYED BY NWS.
0920 AM 2NW HAZEL GREEN AL WIND DAMAGE
03/19/03 MADISON A LARGE STREET SIGN AND
POWER LINES DOWN.
REPORTED BY NWS
EMPLOYEE.
0945 AM 1W SCOTTSBORO AL WIND DAMAGE
03/19/03 JACKSON LARGE CEL PHONE TOWER
BLOWN DOWN. REPORTED BY
EMERGENCY MANAGEMENT.
0955 AM CLAYSVILLE AL WIND DAMAGE
03/19/03 MARSHALL LARGE TREE AND SMALL
LIMBS DOWN. REPORTED BY
EMERGENCY MANAGEMENT.
1040 AM NEW MARKET AL 0.75 IN HAIL
03/19/03 MADISON DIME SIZE HAIL REPORTED
BY SKYWARN SPOTTER.
1050 AM 5NE HUNTSVILLE AL 0.75 IN HAIL
03/19/03 MADISON DIME SIZE HAIL AT BUCK
HORN HIGH SCHOOL.
REPORTED BY CHANNEL 48.
1100 AM PRINCETON AL 0.75 IN HAIL
03/19/03 JACKSON DIME SIZE HAIL REPORTED
BY CHANNEL 48.
1110 AM NEW MARKET AL 0.88 IN HAIL
03/19/03 MADISON NICKEL SIZE HAIL REPORTED
BY CHANNEL 48.Special weather statement, Mar 19, 11:48 AM CST, 49 minutes before
ALZ008>010-192000- SIGNIFICANT WEATHER ALERT NATIONAL WEATHER SERVICE HUNTSVILLE AL 1148 AM CST WED MAR 19 2003 ...STRONG THUNDERSTORMS AFFECTING FAR NORTHEAST ALABAMA... A LINE OF STRONG THUNDERSTORMS...MOVING VERY SLOWLY EAST... WILL CONTINUE TO THREATEN THE AREA WITH SEVERE WEATHER INTO THE AFTERNOON HOURS. ISOLATED CELLS WITHIN THIS LINE HAVE THE POTENTIAL TO PRODUCE TORNADOES...DAMAGING WINDS...AND HAIL. THERE WERE SEVERAL REPORTS OF FUNNEL CLOUDS...HAIL...AND DAMAGING WINDS IN NORTHEAST ALABAMA THIS MORNING...INCLUDING A SMALL TORNADO NEAR TONEY IN MADISON COUNTY. STAY TUNED TO YOUR WEATHER RADIO OR OTHER MEDIA FOR UPDATES AND POSSIBLE WARNINGS. SCHAUB
The office that day
Everything else NWS Huntsville, AL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Mar 19, 8:20 AM CST | Severe Thunderstorm Warning | HUN | Limestone, Madison | 25 min |
| Mar 19, 8:40 AM CST | Tornado Warning | HUN | Madison | 20 min |
| Mar 19, 8:50 AM CST | Severe Thunderstorm Warning | HUN | Cullman | 25 min |
| Mar 19, 8:58 AM CST | Tornado Warning | HUN | Madison | 22 min |
| Mar 19, 9:03 AM CST | Tornado Warning | HUN | DeKalb | 27 min |
| Mar 19, 9:15 AM CST | Tornado Warning | HUN | Marshall | 45 min |
| Mar 19, 9:22 AM CST | Tornado Warning | HUN | Madison | 38 min |
| Mar 19, 9:54 AM CST | Tornado Warning | HUN | Jackson | 36 min |
| Mar 19, 10:01 AM CST | Severe Thunderstorm Warning | HUN | Madison | 29 min |
| Mar 19, 10:38 AM CST | Tornado Warning | HUN | Madison | 22 min |
| Mar 19, 10:53 AM CST | Severe Thunderstorm Warning | HUN | Jackson | 37 min |
| Mar 19, 10:59 AM CST | Tornado Warning | HUN | Marshall | 31 min |
| Mar 19, 11:08 AM CST | Severe Thunderstorm Warning | HUN | Madison | 22 min |
| Mar 19, 11:24 AM CST | Tornado Warning | HUN | Jackson | 26 min |
| Mar 19, 11:32 AM CST | Severe Thunderstorm Warning | HUN | Marshall | 43 min |
| Mar 19, 11:57 AM CST | Tornado Warning | HUN | DeKalb, Marshall | 43 min |
| Mar 19, 1:14 PM CST | Tornado Warning | HUN | DeKalb, Jackson | 31 min |
| Mar 19, 1:41 PM CST | Flash Flood Warning | HUN | DeKalb, Jackson | 6 hr |
| Mar 19, 1:48 PM CST | Severe Thunderstorm Warning | HUN | DeKalb, Jackson | 27 min |
| Mar 19, 2:00 PM CST | Tornado Warning | HUN | DeKalb | 30 min |
| Mar 19, 2:28 PM CST | Tornado Warning | HUN | DeKalb | 32 min |
| Mar 19, 3:11 PM CST | Severe Thunderstorm Warning | HUN | DeKalb | 19 min |
| Mar 19, 3:29 PM CST | Severe Thunderstorm Warning | HUN | DeKalb | 31 min |
Nearby
Tornado Warnings in Alabama, 2003Every tornado warning in 2003Tornadoes in 2003
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.